Kansas, 2023

Hail and Damaging Winds in Kansas, July 4 to 5, 2023

July 4 to 5, 2023 · NWS ICT · 25 events in 9 counties and zones

A large complex of thunderstorms moved across northern Kansas into central Kansas and southeast Kansas during the evening hours of July 4th, 2023. The line of thunderstorms produced damaging wind reports and a few large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large complex of thunderstorms moved across northern Kansas into central Kansas and southeast Kansas during the evening hours of July 4th, 2023. The line of thunderstorms produced damaging wind reports and a few large hail reports. The complex of storms also brought heavy rainfall to some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 4, 5:20 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 4, 5:20 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Tue Jul 4 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 252 PM CDT Tue Jul 4 2023

The main challenge for the short term will be timing and intensity
of the incoming frontal system tonight and into Wednesday morning.
WAA and ridging are present ahead of this front which will allow
temperatures to reach the mid and upper 90s to close to 100 this
afternoon.  By this evening, the short term ensemble families bring
the frontal boundary into the CWA.  Shower and thunderstorms
activity will become an increasing possibility, through the evening
and overnight starting in Central Kansas along the I-70 corridor.
Instability, and shear look quite good across areas of Central
Kansas indicating a good chance for some of these storms to be
severe.  Shear vectors are close to parallel this evening indicating
the thunderstorm activity will start off as discrete supercells
before transitioning into a MCS/linear mode.  That said, feel that
by the time the thunderstorms arrive in Central Kansas, they will
already be in a linear mode.  Primary threat appears to be winds,
very heavy rain and quarter sized hail.  There is a chance for some
of this thunderstorms activity to reach South Central Kansas tonight
but if any thunderstorms do, it will likely be sub-severe as the
atmosphere in South Central Kansas is not as favorable to severe
weather at this time.

Wednesday morning, the front will be pushing through the remainder
of the CWA.  Showers and thunderstorms will be likely along and
behind the front. Shear and instability over the CWA look good
enough to allow for some strong to severe thunderstorms through the
day.  The best chance for severe thunderstorms will be during the
afternoon and into the evening.  Areas along and east of the Flint
Hills will have the best chance for the severe weather.  Storm mode
again looks to be more linear indicating the greatest threats will
be winds and very heavy rain with hail being a lower threat.
Temperatures behind the front will be significantly cooler for most
of the CWA with temperatures remaining in the 80s.  Areas of far
Southeast Kansas may reach the 90 or just above depending on the
extent of the cloud cover.

Thursday and Friday look to remain rather active with showers and
thunderstorms likely.  Thursday night and into Friday, some of the
models indicate another short wave with some mid and upper level
support will come through the region.  However, the progged track of
this feature has not been consistent.  As such, confidence with this
is not very good but it also can't be ignored.  This set up will
provide a good chance for another round of showers and
thunderstorms.  Main threat this time appear to be very heavy rain.
Orientation of this feature indicates there could be some training
storms which raises the possibility of localized flooding with this
activity.  Severe weather is also a possibility but the atmospheric
conditions for this look to remain to the west of the CWA for the
most part.  Areas along the Oklahoma/Kansas State line appear to
have a better chance for the heavy rain with some strong
thunderstorms.  Will need to see more consistency with the short
term ensembles before confidence can improve for this possibility.
Temperatures for Thursday and Friday appear to remain below normal
for this time of year with the expected dense cloud cover and rain
potential.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 252 PM CDT Tue Jul 4 2023

The extended range will remain rather active with a deep trough over
the Great Lakes and ridge over the Intermountain West.  This will
keep the mid and upper level flow over the CWA out of the northwest
and low level flow out of the south and southeast.  This will
provide ample moisture for the series of mid level short waves
expected to push through the region.  This will keep the
precipitation chances rather high through the extended range.
Temperatures through this period are expected to warm up but may not
get much above normal if at all with the consistent rain threat
currently expected. Confidence in the extended range remains low as
the ensembles are not in agreement and have different solutions at
this time.  Will need to see future forecast cycles before
confidence can improve.

Metzger&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jul 4 2023

A line of strong to severe convection is expected to develop along
a southward moving cold front late this evening and overnight.
This front and convection looks to affect the I-70 corridor of
central Kansas close to midnight. This is where the highest
confidence exists to maintain mention of TSRA with visibility
restrictions and gusty winds. As the front and associated storm
driven outflow moves south toward southern Kansas early Wednesday
morning, confidence on coverage and intensity of showers and
storms is somewhat lower. So have only VCSH for now in the
terminals. Post frontal MVFR cigs are expected to affect portions
of central Kansas early Wednesday morning as well.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Jul 4 2023

An active 24 hours is expected across the area.

Currently thunderstorms are being monitored about 30 miles
northwest of KCNU, and while impacts to the site are not expected
at this time, will continue to monitor trends, and an amendment
may be necessary.

Also monitoring storms across north-central Kansas that are about
50 miles north and east of KRSL. Current thinking is that it will
take another handful of hours for storms to reach this site (and
subsequently KGBD and KSLN). Main concerns will be 60 to 70 mph
winds and up to quarter size hail when thunderstorms begin
affecting these site. This will be accompanied by a dramatic
reduction in vis and cig cats. Storms will generally move slowly
south and east through the overnight hours, and will lose their
intensity after 09Z. It's possible thunderstorm may impact KHUT
and KICT during the overnight hours, but chances remain low at
this time.

Additional chances for showers and storms are expected Wednesday
afternoon and evening for KHUT, KICT and KCNU.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  87  64  81 /  20  40  60  30
Hutchinson      69  84  61  82 /  30  40  50  20
Newton          69  86  61  82 /  40  40  50  20
ElDorado        70  88  62  81 /  30  40  50  30
Winfield-KWLD   71  92  65  80 /  10  30  60  30
Russell         65  76  58  80 /  70  30  40  20
Great Bend      67  77  59  79 /  50  30  40  20
Salina          68  81  60  83 /  70  40  40  10
McPherson       68  83  59  81 /  50  40  50  20
Coffeyville     72  92  67  83 /  30  50  60  30
Chanute         72  90  65  82 /  40  60  60  30
Iola            71  89  64  82 /  50  60  60  30
Parsons-KPPF    72  90  66  83 /  30  50  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...JC
Hazardous weather outlook, Jul 4, 1:56 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
256 PM CDT Tue Jul 4 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
256 PM CDT Tue Jul 4 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Afternoon heat indices around 103 degrees are expected over much of
the area this afternoon.

A line of severe thunderstorms is expected to impact portions of
central Kansas late this evening and tonight. The main threats will
be wind gusts to 70 mph, quarter sized hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will remain in the forecast on Wednesday
across parts of southern Kansas where a few severe storms will be
possible.

The potential for storms will continue on Thursday through
Monday. A few strong to severe storms may be possible through the
period. Multiple rounds of heavy rain could bring the potential for
localized flooding Thursday night into Friday. Confidence remains
low on the exact location of heavy rainfall, so stay tuned for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 4, 4:29 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT Tue Jul 4 2023

KSZ070-042300-
Greenwood KS-
529 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northern Greenwood
County through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a small cluster of strong
thunderstorms near Hamilton, or 11 miles southwest of Madison,
moving slowly east to southeast at 5 to 10 mph.

HAZARDS...Wind gusts up to 50 mph, pea size hail, heavy downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Hamilton, Eureka City Lake, Eureka Airport and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3785 9643 3809 9643 3809 9636 3817 9636
      3817 9604 3782 9604
TIME...MOT...LOC 2227Z 266DEG 7KT 3800 9625

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KLEINSASSER

The radar

The Topeka radar (KTWX), 117 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Greenwood

When
July 4, 5:59 PM CST
Where
Greenwood County, 2.14 mi SSE of Hamilton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.950, -96.160

Thunderstorm Wind, Saline

When
July 4, 9:32 PM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

Thunderstorm Wind, McPherson

When
July 4, 9:47 PM CST
Where
McPherson County, Galva
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.380, -97.530

The public reported the gust.

Thunderstorm Wind, McPherson

When
July 4, 10:00 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.380, -97.910

Pea size hail was also reported.

Thunderstorm Wind, Chase

When
July 4, 10:23 PM CST
Where
Chase County, 0.88 mi NW of Elmdale
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -96.640

Thunderstorm Wind, Chase

When
July 4, 10:26 PM CST
Where
Chase County, 1.08 mi W of Elmdale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.370, -96.650

Thunderstorm Wind, Allen

When
July 5, 12:05 AM CST
Where
Allen County, La Harpe
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.920, -95.300

A Coop observer reported a tree had fallen on a house in La Harpe.

Lightning, Butler

When
July 5, 4:35 AM CST
Where
Butler County, 3.83 mi E of Andover
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.720, -97.060

Fire and rescue reported a lightning strike caused a house fire.

Heavy Rain, Sedgwick

When
July 5, 5:26 AM CST
Where
Sedgwick County, 2.58 mi WSW of Park City
Reported by
Mesonet
Coordinates
37.780, -97.360

A mesonet station measured 5.03 inches of rainfall over the past 12 hours.

Heavy Rain, Sedgwick

When
July 5, 5:45 AM CST
Where
Sedgwick County, Garden Plain
Reported by
CoCoRaHS
Coordinates
37.670, -97.680

A Cocorahs station reported 3.97 inches of rainfall.

Heavy Rain, Butler

When
July 5, 6:00 AM CST
Where
Butler County, 1.78 mi WSW of Benton
Reported by
CoCoRaHS
Coordinates
37.770, -97.150

A Cocorahs station reported 3.81 inches of rainfall.

Heavy Rain, Sedgwick

When
July 5, 6:00 AM CST
Where
Sedgwick County, 0.88 mi SW of Bellaire
Reported by
CoCoRaHS
Coordinates
37.760, -97.280

A Cocorahs station reported 3.31 inches of rainfall.

Heavy Rain, Sedgwick

When
July 5, 6:00 AM CST
Where
Sedgwick County, 2.14 mi SSW of Valley Center
Reported by
CoCoRaHS
Coordinates
37.800, -97.380

A Cocorahs station reported 3.68 inches of rainfall.

Heavy Rain, Sedgwick

When
July 5, 6:05 AM CST
Where
Sedgwick County, 0.35 mi SSW of (Aao) Jabara Arpt
Reported by
ASOS
Coordinates
37.745, -97.222

An Asos measured 3.36 inches of rainfall over the past 12 hours.

Heavy Rain, Butler

When
July 5, 6:15 AM CST
Where
Butler County, 1.64 mi W of Towanda
Reported by
Mesonet
Coordinates
37.800, -97.030

A mesonet station measured 4.82 inches of rainfall in 12 hours.

Heavy Rain, Butler

When
July 5, 6:18 AM CST
Where
Butler County, 4.15 mi N of Augusta
Reported by
Mesonet
Coordinates
37.740, -96.980

A mesonet measured 2.70 inches of rainfall over the 12 hours.

Heavy Rain, Sedgwick

When
July 5, 6:33 AM CST
Where
Sedgwick County, 0.88 mi SE of Goddard
Reported by
NWS Employee
Coordinates
37.660, -97.570

An off duty NWS employee measured 2.72 inches over the past 12 hours.

Heavy Rain, Kingman

When
July 5, 7:00 AM CST
Where
Kingman County, 0.55 mi W of Kingman
Reported by
COOP Observer
Coordinates
37.650, -98.130

A Coop observer reported 2.35 inches of rainfall.

Heavy Rain, Sedgwick

When
July 5, 7:02 AM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Reported by
ASOS
Coordinates
37.750, -97.220

Asos station at Colonel James Jabara airport measured 3.36 inches of rainfall.

Heavy Rain, Sedgwick

When
July 5, 7:26 AM CST
Where
Sedgwick County, 2.14 mi SW of Bellaire
Reported by
Broadcast Media
Coordinates
37.750, -97.300

Broadcast news station KWCH measured 3.18 inches of rainfall.

Heavy Rain, Butler

When
July 5, 8:45 AM CST
Where
Butler County, 4.15 mi N of Augusta
Reported by
Mesonet
Coordinates
37.740, -96.980

A mesonet station in Augusta measured 2.96 inches of rainfall.

Heavy Rain, Butler

When
July 5, 10:02 AM CST
Where
Butler County, 0.88 mi NE of Benton
Reported by
Fire Department/Rescue
Coordinates
37.790, -97.110

Fire and rescue measured 4.10 inches of rainfall.

Heavy Rain, Butler

When
July 5, 10:03 AM CST
Where
Butler County, 0.69 mi S of Potwin
Reported by
Fire Department/Rescue
Coordinates
37.940, -97.020

Measured 3.33 inches of rainfall.

Heavy Rain, Butler

When
July 5, 10:04 AM CST
Where
Butler County, 1.64 mi W of Augusta
Reported by
Fire Department/Rescue
Coordinates
37.680, -97.010

Measured 4.0 inches of rainfall.

Heavy Rain, Harper

When
July 5, 5:25 PM CST
Where
Harper County, 2.82 mi S of Duquoin
Reported by
Trained Spotter
Coordinates
37.340, -98.090

A trained spotter measured 2.20 inches of rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128151, 1128152, 1128154, 1128155, 1128157, 1128158, 1128159, 1128161, 1128177, 1128179, 1128183, 1128190, 1128193, 1128196, 1128197, 1128198, 1128199, 1128200, 1128208, 1128217, 1128218, 1128235, 1128245, 1128246, 1128256.